Kansas, 2023

Hail in Kansas, May 22, 2023

May 22, 2023 · NWS DDC · 3 events in 2 counties and zones

A thunderstorm produced severe hail across portions of Seward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced severe hail across portions of Seward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 4:51 PM CST, 0 minutes earlier.

Area forecast discussion, May 22, 4:51 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Mon May 22 2023

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday night)
Issued at 103 PM CDT Mon May 22 2023

WV imagery and visible satellite indicate a weak upper level low
shifting slowly east through southwest Kansas. Near the surface, a
lee side trough of low pressure extends south from extreme
southeastern Colorado into the western Texas Panhandle.

Scattered showers/thunderstorms are forecast this evening into
early Tuesday as a weak upper low continues to edge eastward into
central Kansas, interacting with a surface trough axis in extreme
southwest Kansas. Near the surface, prevailing southeasterly
upsloping will reinforce a pool of increased moisture across the
area with surface dewpoints in the mid/upper 50s(F) to the lower
60s(F), resulting in sufficient instability with highest MLCAPE
values upward of 1000 to 1500 J/kg in areas farther south near and
along the Oklahoma border. Steepening mid-level lapse rates through
late afternoon in conjunction with stronger H5 vort maxima cycling
through the upper low, will set the stage for scattered thunderstorm
development in an axis of increased forcing associated with a surface
trough edging east through the panhandles of OK/TX. Severe potential
will be fairly limited due to less than robust deep layer shear,
however, a weak steering flow aloft combined with higher PW values
upward of 1 to 1.25 inches will increase the potential for localized
heavier rainfall, particularly in areas generally near and along
the Oklahoma border east of US Highway 83.

Fairly seasonal temperatures are expected tonight with prevailing
southeasterlies supporting surface dewpoints holding in the lower/mid
50s(F). Look for lows ranging from the mid/upper 50s(F) for much of
the area with the lower 60s(F) possible in south central Kansas. With
some partial clearing Tuesday, expect afternoon highs generally up
into the lower/mid 70s(F).

.LONG TERM...(Wednesday through Monday)
Issued at 252 PM CDT Mon May 22 2023

More appreciable rainfall chances return to portions of western
Kansas later in the week as an upper level trough of low pressure
dips southeast through the far western Intermountain West, setting
up in increasingly difluent southwest flow aloft across the Western
High Plains. A prevailing southeasterly upslope flow will help supply
ample widespread moisture across all of western Kansas ahead of the
arrival of the first in a series of H5 vort maxima medium range
ensembles project to kick out of the Southern Rockies late Wednesday.
With steepening low/mid level lapse rates combined with more than
ample instability, thunderstorm development is likely across the high
plains of eastern Colorado late Wednesday afternoon with storms then
spreading eastward into western Kansas Wednesday night as indicated
by increasing GFS/ECMWF ensemble probabilities of QPF greater than
a tenth of an inch. Similar conditions are expected again Thursday
and Friday due to the slow approach of the aforementioned upper
level system.

Fairly seasonal temperatures are expected early in the period with
little change to the general air mass across the Western High Plains.
Should see afternoon highs mainly up into the 70s(F) Wednesday with
similar temperatures forecast each day through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 549 PM CDT Mon May 22 2023

An upper level storm system will provide the chance of showers and
storms around LBL, GCK, and DDC from 00Z-09Z with the specific
timing and TEMPOs in the TAF for the terminals. Cloud ceilings
will also fall during the overnight to generally MVFR flight
categories for all terminals after 03Z and IFR flight categories
could be possible for LBL and GCK between 09-13Z. Cloud ceilings
should rise back to VFR flight category for all terminals by 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  73  56  76 /  70  30  30  20
GCK  54  72  55  74 /  50  30  30  20
EHA  55  75  55  74 /  30  30  30  30
LBL  55  74  56  75 /  60  30  40  20
HYS  55  75  54  81 /  40  30  30  30
P28  58  74  58  80 /  60  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Tatro
Hazardous weather outlook, May 22, 3:01 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
401 AM CDT Mon May 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
401 AM CDT Mon May 22 2023 /301 AM MDT Mon May 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated flash flooding is possible late this afternoon and
evening across the southeast half of the area. Additionally, a
severe storm with potential for quarter size hail and damaging
wind, or brief tornado is possible from around Elkhart to Meade
lake, between around 4 and 7 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The extended period will bring opportunities daily, especially
late day and evening for further thunderstorms and potential for
heavy rainfall episodes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon.

MR

In the hours before

Special weather statement, May 22, 3:31 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM CDT Mon May 22 2023

KSZ074-075-084-085-222200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
431 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, northwestern Stevens and southeastern Stanton
Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, northwestern Stevens and southeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3744 10180 3758 10147 3738 10118 3715 10167
TIME...MOT...LOC 2131Z 330DEG 10KT 3748 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 3:54 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Mon May 22 2023

KSZ074-084-222230-
Stanton KS-Morton KS-
454 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Manter and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 10204 3764 10197 3749 10178 3735 10204
TIME...MOT...LOC 2153Z 326DEG 5KT 3754 10202

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 3:57 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Mon May 22 2023

KSZ075-084-085-222230-
Stevens KS-Grant KS-Morton KS-
457 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant and northwestern Stevens Counties through 530 PM
CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richfield, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant and northwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 10178 3739 10157 3739 10153 3741 10152
      3746 10143 3730 10120 3708 10166
TIME...MOT...LOC 2157Z 326DEG 5KT 3730 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 4:27 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Mon May 22 2023

KSZ084-085-222315-
Stevens KS-Morton KS-
527 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of east central Morton
and southern Stevens Counties through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10165 3731 10152 3716 10107 3700 10133
      3699 10153
TIME...MOT...LOC 2227Z 322DEG 14KT 3720 10156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stevens

When
May 22, 4:51 PM CST
Where
Stevens County, 4.29 mi SSE of Feterita
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.090, -101.460

Hail, Seward

When
May 22, 5:25 PM CST
Where
Seward County, 7.07 mi NW of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -101.050

Hail, Seward

When
May 22, 5:46 PM CST
Where
Seward County, 1.49 mi NNE of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -100.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101287, 1101289, 1101288.